Why so many side affects?
Aug 1, 2008
My husband has HIV. He has been taking Sustiva and Combivir. Since he has been on these meds, he now has high blood pressure, diabetes (very little family history)and high cholesterol (which has been getting worse. His VL and T count are both good but he is have so many other health problems. His doctor once said often patients will die of complications other than the HIV or AIDS. Can anything else be done? He has only been on these meds for 3 yrs and is only 36! Please provide any information you can. Thank you!
Response from Dr. Henry
Sustiva + Combivir can increase cholesterol levels, may increase risk for diabetes slightly, but have been generally not linked to hypertension. Those conditions are common in the general population so linkage to specific HIV drugs often difficult. There may be some metabolic benefit by switching from Combivir to Truvada or Epzicom. Diet and exercise can be helpful for cholesterol, hypertension, and diabetes. For a few patients a switch off Sustiva to an alternative drug (such as nevirapine or a protease inhibitor or possibly raltegravir) may also be considered. Sometimes drug treatment is needed.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.